Arizona, 2013

Heat in Arizona, June 16 to 18, 2013

June 16 to 18, 2013 · NWS PSR · 1 event in 1 county or zone

Strong high pressure under westerly upper flow continued across the desert southwest. This caused high temperatures to be a few degrees above normal or in the 105-109 range June 16-18th.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong high pressure under westerly upper flow continued across the desert southwest. This caused high temperatures to be a few degrees above normal or in the 105-109 range June 16-18th. These hot temperatures possibly led to or played a role in the deaths of 4 believed to be immigrants in the desert near Gila Bend, AZ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 15, 9:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 9:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST SAT JUN 15 2013

.SYNOPSIS...
A HIGH PRESSURE SYSTEM BUILDING BACK OVER THE REGION WILL CONTINUE
TO SUPPORT SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH THE END OF
NEXT WEEK. PERSISTENT WESTERLY FLOW WILL KEEP DRY AIR ENTRENCHED
OVER MUCH OF SOUTHEAST CALIFORNIA AND CENTRAL ARIZONA...ENSURING DRY
WEATHER THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
MONSOON MOISTURE PLUME CONTINUED TO EDGE WESTWARD AND INTO THE
EASTERN PORTIONS OF ARIZONA DURING THE DAY TODAY DESPITE GENERAL DRY
SWLY FLOW ALOFT BEING IN PLACE ACROSS THE STATE. 850MB DEWPOINT AT
TUS CLIMBED TO 8C...AND PWAT VALUES WERE OVER ONE INCH. AS
SUCH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FORMED THIS
AFTERNOON ACROSS SERN AND CNTRL AZ...AND A FEW MANAGED TO SNEAK
INTO THE FAR EAST/SOUTHEAST PORTIONS OF ZONE 24...SRN GILA COUNTY.
ISSUED ONE SPS...SIG WEATHER ADVISORY...FOR THE SAN CARLOS LAKE AREA
IN THE MID AFTERNOON DUE TO HIGH VILS/REFLECTIVITIES ALOFT. GIVEN
DRY SUBCLOUD LAYER...GUSTY WINDS OVER 45 MPH WERE POSSIBLE IN THIS
ENVIRONMENT. SWLY FLOW CONTINUED TO PUSH THE STORMS TOWARDS THE
NORTHEAST AND SHIFT THE MOIST PLUME BACK TOWARDS THE EAST AND OUR OF
OUR AREA. AT 9 PM...STORMS HAD MOSTLY ENDED OVER ARIZONA AND MOSTLY
CLEAR OR CLEAR SKIES WILL PREVAIL FOR THE REST OF TONIGHT. DO NOT
EXPECT THAT ANY OF THE OUTFLOWS THAT WERE GENERATED EARLIER WILL BE
ABLE TO WORK INTO OUR LOWER DESERTS TONIGHT...AS THEY WOULD HAVE
TROUBLE ADVANCING INTO THE PERSISTENT WESTERLY LOW LEVEL EVENING
WINDS IN PLACE OVER THE LOWER DESERTS. FORECASTS IN GOOD SHAPE AND
NO UPDATES ARE NEEDED.

.PREVIOUS DISCUSSION...
BROAD SOUTHWESTERLY FLOW WILL PERSIST ACROSS THE FORECAST AREA FOR
THE NEXT 7 DAYS BETWEEN FLAT RIDGING EXTENDING FROM THE SOUTHERN
PLAINS THROUGH NORTHERN MEXICO...AND A SEASONABLY STRONG CYCLONIC
VORTEX CHURNING ACROSS THE NORTHEAST PACIFIC BASIN/PACIFIC
NORTHWEST. IN THE SHORT TERM PER WV IMAGERY...IT APPEARS THE BACK
EDGE OF THE MOISTURE AXIS EXTENDED FROM NEAR A KTUS-KPRC LINE EARLY
THIS AFTERNOON WITH SUBSTANTIALLY DRIER AIR ADVECTING AND MIXING
EASTWARD. 12Z KNKX SOUNDING DATA SUPPORTS THE IDEA OF A SIGNIFICANT
INTRUSION OF DRY AIR WITH SAMPLED MIXING RATIOS LESS THAN 1 G/KG
ABOVE THE MARINE LAYER IN THE SWLY FLOW...AND CURRENT IN SITU
OBSERVATIONS SHOW MID 20/LOWER 30S SFC DEWPOINTS ALREADY MIXING INTO
THE WEST PARTS OF THE PHOENIX METRO.

OTHERWISE EARLY THIS AFTERNOON...SCT SHOWERS AND THUNDERSTORMS HAVE
ALREADY FORMED AROUND THE TUCSON AREA (AS WELL AS MUCH OF NERN
ARIZONA) WITH MOVEMENT TO THE NORTHEAST. ALTHOUGH STILL APPEARING
SOMEWHAT DISORGANIZED AND PULSING IN NATURE...OBJECTIVE ANALYSIS
INDICATES THESE STORMS ARE FORMING IN AN ENVIRONMENT WITH MLCAPES
AROUND 1000 J/KG AND DCAPE APPROACHING 1500 J/KG...CAPABLE OF
PRODUCING STRONGER OUTFLOWS AS THE AFTERNOON PROGRESSES. BASED ON
STORM MOVEMENT AND ORIENTATION OF THE MOIST AXIS...SOUTHERN GILA
COUNTY WOULD EXPERIENCE THE BEST CHANCE OF PRECIPITATION...WITH A
MORE SLIGHT CHANCE OF OUTFLOW AND BLOWING DUST WORKING NORTHWEST
AND AFFECTING PARTS OF PINAL COUNTY. ANY POTENTIAL IMPACT WILL MOVE
EAST OF THE FORECAST AREA BY MID EVENING.

A DRYING TREND WILL BEGIN ON SUNDAY AS THE DEEPER MOISTURE GETS
SCOURED OUT AND ADVECTED EASTWARD INTO NM AND THE SOUTHERN PLAINS.
DRY SOUTHWESTERLY FLOW WILL PERSIST THROUGH THE WEEK WITH
HEIGHTS/THICKNESSES PEAKING MIDWEEK (H5 HEIGHTS AROUND OR JUST BELOW
588DM). BEST PERFORMING BIAS-CORRECTED GUIDANCE REMAINS SOMEWHAT
LOWER THAN PREVIOUS RUNS HAD SUGGESTED...AND FORECAST HIGH
TEMPERATURES WERE KEPT IN THE SLIGHTLY ABOVE AVERAGE RANGE
(GENERALLY IN A 105F TO 110F RANGE) FOLLOWING A MULTI-DAY
PERSISTENCE TYPE TREND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...I

AS OF 9 PM STORMS WELL EAST OF THE GREATER PHOENIX AREA HAD
DISSIPATED...NO ADDITIONAL CONVECTION EXPECTED THIS EVENING AND DRY
SOUTHWEST FLOW WILL CONTINUE TO OVERSPREAD THE AREA. AS SUCH EXPECT
MOSTLY CLEAR SKIES AT THE TERMINALS THRU SUNDAY AFTERNOON. MAY SEE A
FEW HIGH BASED CU AROUND AFTER 18Z SUNDAY OVER THE CENTRAL DESERTS.
WINDS TO FOLLOW NORMAL DIURNAL TENDENCIES AT ALL TAF SITES AND
PERSISTENCE WILL BE USED FOR THE WIND FORECASTS.

OUTFLOWS FROM PREVIOUS CONVECTION NOT EXPECTED TO MAKE INTO INTO THE
DESERT AND AFFECT THE TAF SITES THIS EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
DIURNALLY DRIVEN WINDS WILL PERSIST FOR THE TERMINALS WITH MOSTLY
CLEAR SKIES. NO WEATHER IMPACTS TO AVIATION OPERATIONS EXPECTED
THROUGH SUNDAY EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
PERSISTENT TROUGHING ACROSS THE WESTERN U.S. WILL KEEP THE REGION
UNDER DRY SOUTHWEST FLOW ALOFT. AS SUCH...TEMPERATURES WILL REMAIN
SOMEWHAT STEADY DAY TO DAY WHILE REMAINING ABOVE NORMAL. SINGLE
DIGIT AFTERNOON HUMIDITIES WILL BE COMMON EACH DAY...WITH OVERNIGHT
RECOVERIES VARYING FROM FAIR TO GOOD. WINDS ARE EXPECTED TO FOLLOW
THE USUAL DIURNAL TRENDS...WITH SOME GUSTY AFTERNOON BREEZES LIKELY
IN THE NORMALLY WINDIER SPOTS AND WIDESPREAD ELEVATED BREEZES REGION
EXPECTED BY MIDWEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...MO/HIRSCH
AVIATION...CB
FIRE WEATHER...NOLTE/PERCHA
Hazardous weather outlook, Jun 15, 6:10 AM MST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST SAT JUN 15 2013

AZZ024-161315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
610 AM MST SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS. ISOLATED THUNDERSTORM WIND GUSTS TO 45 MPH AND
LIGHTNING WILL LEAD TO AN INCREASED THREAT OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ023-028-161315-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
610 AM MST SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS FROM DISTANT THUNDERSTORMS HAVE THE POTENTIAL TO
GENERATE AREAS OF BLOWING DUST THIS AFTERNOON AND THIS
EVENING...PARTICULARLY SOUTHEAST OF PHOENIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 heat. Local standard time, as filed.

Heat, Southwest Maricopa County

When
June 16, 12:00 AM MST to June 18, 12:00 AM MST
Where
Southwest Maricopa County forecast zone
Deaths
4 direct, 0 indirect
Reported by
Broadcast Media

Strong high pressure through the middle part of June led to above normal temperatures, but a few degrees shy of excessive heat criteria. High temperatures from June 16-18th were in the 105-109 range across the southern Arizona Deserts. Maricopa County Sheriff's deputies reported finding 4 male bodies on June 20th in the desert near mile post 133 along Interstate 8 outside of Gila Bend. They indicated the men had died at least three days before the bodies were found, so likely in the June 16-17 time frame. Officials believed the men were immigrants who had recently crossed the Mexico/U.S. border. Cause of death is currently not known, but heat was presumed to be at least partially to blame as there were no signs of foul play.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Southwest Maricopa County2013-06-16MaleOutside/Open AreasDirect
Heat, Southwest Maricopa County2013-06-16MaleOutside/Open AreasDirect
Heat, Southwest Maricopa County2013-06-16MaleOutside/Open AreasDirect
Heat, Southwest Maricopa County2013-06-16MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448793.